News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Why does exercise make me depressed?


 ssieg003 - Sat Aug 14, 2010 10:43 pm

Whenever I work out, I get depressed anywhere from 2-4 hours after exercising. It is mostly physical--uncontrollable crying and suicidal thoughts without any negative thoughts about myself. If I exercise consistently over the course of a week or more, my depression becomes more permanent and more psychological. I've tried many forms of therapy and while they may help with the psychological aspects, they do not help with the crying and suicidal thoughts that come after exercising. I've been on Wellbutrin (no other antidepressant works for me) for a year and a half and it helps my exercise-induced depression about half the time. None of my psychologists or psychiatrists have heard of this situation or know what would cause it other than a major chemical problem, and a majority of them have recommended some type of brain scan but I can't afford it because I don't have health insurance. Does anybody have any idea what this might be or what might help?

Thank you for your help.
 Faye Lang, RN, MSW - Wed Aug 18, 2010 2:40 am

Hello ssieg003,

You have posed a difficult question! As you know, all research supports the beneficial effects of exercise on depression and anxiety. The only thing I have read regarding tearfulness and suicidal thoughts worsening after exercise, is when the person has used energy-inducing drinks or substances before exercise. In such cases, there may be a "dopamine crash", which helps create the temporarily increased symptoms. The obvious solution in that situation is to avoid the energy stimulants. If that is not an issue, then approach the situation with logic. That is, modify the exercise routine so that it is milder and for less time, and eat some carbohydrate before exercising. Exercise such as yoga or tai chi are soothing, and might be a consideration for you. Finally, evaluate if there is a relationship between when you actually take your Wellbutrin and the time of day that you exercise; is it better when you take the dose closer to the time you exercise, or farther from the time you exercise? If there is a difference, then with your doctor's approval, adjust the time you take the Wellbutrin.

I hope this information is helpful. Good luck to you!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here